Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Psychiatry
Volume 2014 (2014), Article ID 241573, 2 pages
http://dx.doi.org/10.1155/2014/241573
Case Report

A Case of Priapism with Risperidone

Department of Psychiatry, University of Florida, Gainesville, FL 32610, USA

Received 31 May 2014; Revised 6 September 2014; Accepted 25 September 2014; Published 14 October 2014

Academic Editor: Liliana Dell'Osso

Copyright © 2014 Almari Ginory and Mathew Nguyen. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Priapism is a urologic emergency defined as a prolonged, possibly painful, penile erection. There are several known causes of priapism including psychotropic medications. One of the mechanisms by which antipsychotics are believed to induce priapism is through alpha-1 antagonism. This is case of a 50-year-old male with a history of schizophrenia with previous priapism related to trazodone, who presents with new onset priapism associated with risperidone. In this case, the treatment of priapism includes discontinuation of the offending agent and drainage of the corpus cavernosum twice along with intracavernosal phenylephrine injections. It is important to educate patients on priapism as a possible side effect of medications. It is also important to consider previous episodes of medication-induced priapism when prescribing psychotropic medications as this may increase the patient’s future risk of priapism.